Alert archive / Arizona / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 51, NWS Flagstaff, AZ

July 18, 2021Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 18, 2021, 10:58 AM MST for Yavapai County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2021, 10:58 AM MST (17:58 UTC)
Expired
Jul 18, 2021, 11:30 AM MST
In force
32 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 113 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
191 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1511 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

298 
WUUS55 KFGZ 181758
SVRFGZ
AZC025-181830-
/O.NEW.KFGZ.SV.W.0051.210718T1758Z-210718T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
1058 AM MST Sun Jul 18 2021

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Yavapai County in west central Arizona...

* Until 1130 AM MST.

* At 1058 AM MST, a severe thunderstorm was located over Prescott
  Valley, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Chino Valley, Prescott Valley, Prescott, Groom Creek Subdivision,
  Prescott Airport, Williamson Valley, Prescott Gateway Mall, Iron
  Springs, Yavapai Campground, Downtown Prescott, Indian Hill West
  Prescott, Oak Knoll Village, Lynx Lake Dam, Prescott Valley Event
  Center and White Spar Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3461 11229 3447 11243 3457 11267 3478 11247
TIME...MOT...LOC 1758Z 129DEG 4KT 3459 11244 

HAIL...1.00IN
WIND...60MPH
 
$$
ET
2 follow-up statements
423 
WWUS55 KFGZ 181821
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
1121 AM MST Sun Jul 18 2021

AZC025-181830-
/O.CON.KFGZ.SV.W.0051.000000T0000Z-210718T1830Z/
Yavapai-
1121 AM MST Sun Jul 18 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM MST
FOR YAVAPAI COUNTY...

At 1120 AM MST, a severe thunderstorm was located near Prescott and 
is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Chino Valley, Prescott Valley, Prescott, Yavapai Campground, Downtown
Prescott, Prescott Airport, Oak Knoll Village, Prescott Gateway Mall,
Lynx Lake Dam and Prescott Valley Event Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3457 11233 3449 11242 3462 11258 3474 11246
      3458 11233
TIME...MOT...LOC 1820Z 129DEG 4KT 3461 11246 

HAIL...1.00IN
WIND...60MPH
 
$$
ET
957 
WWUS55 KFGZ 181829
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
1129 AM MST Sun Jul 18 2021

AZC025-181839-
/O.EXP.KFGZ.SV.W.0051.000000T0000Z-210718T1830Z/
Yavapai-
1129 AM MST Sun Jul 18 2021

...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT
1130 AM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 3457 11233 3449 11242 3462 11258 3474 11246
      3458 11233
TIME...MOT...LOC 1829Z 129DEG 4KT 3462 11247 

$$

ET

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 10:14 AM MST, 44 minutes earlier.

Area forecast discussion, Jul 18, 10:14 AM MST, 44 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1014 AM MST Sun Jul 18 2021

.SYNOPSIS...Expect scattered to numerous afternoon and evening
showers and thunderstorms for the foreseeable future. Localized
flash flooding will be possible with the stronger storms.
Temperatures are also expected to remain around normal to slightly
below normal.

&&

.UPDATE...A few thunderstorms are currently developing over the
White Mountains and northwest of Heber-Overgaard this morning.
Scattered thunderstorm activity should continue to develop
throughout the day, with storm motion primarily from east to west.

Hi-res model guidance indicates an area of better organized
convection developing near Payson around 7pm this evening, then
moving west towards I-17 between Flagstaff and Black Canyon City
between 7-10pm. Attempted to capture this possibility in the grids
with the morning update. Otherwise, the remaining forecast is on
track. The updated products have been sent.

&&

.PREV DISCUSSION /255 AM MST/...A few showers mainly north of I-40
will continue to diminish through 5 am. Showers and thunderstorms
are expected to develop once again late this morning and early
afternoon, initiating mainly over the high terrain. Expect the
activity continue into the afternoon, moving into the lower
elevations as the day progresses. Much of the activity should
come to an end by the evening, however a few lingering showers
will be possible especially over Yavapai and Gila counties. Heavy
rainfall will continue to be a threat from these storms, so areas
of localized flash flooding will remain a possibility.

High pressures is expected to remain in place over the Four
Corners region through the forecast period, keeping monsoonal
moisture in place over much of northern Arizona. As a result,
daily afternoon showers and thunderstorms are expected for the
foreseeable future. Later into next week, a slight increase in
moisture as the high wobbles around may lead to an increase in
shower and thunderstorm coverage. Nevertheless, localized flash
flooding will be possible each day with areas of heavy rainfall.

Temperatures through the period remain around normal through the
first part of next week, then cooling a few degrees each day.
Background winds will also remain light through the period.

&&

.AVIATION...For the 18Z package...Expect mainly VFR conditions
through the TAF period. Scattered to numerous showers and
thunderstorms are forecast from 18Z-03Z. MVFR conditions possible
in stronger storms. Sfc winds outside of storms generally light.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Showers and thunderstorms are expected for each
afternoon Sunday through Thursday. Coverage will be scattered to
numerous, with locally heavy rainfall amounts. Expect light winds
and near normal high temperatures outside of storms.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TM/Humphreys
AVIATION...TM
FIRE WEATHER...Peterson

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 11:14 AM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Jul 18, 12:16 PM MSTSevere Thunderstorm WarningFGZCoconino29 min
Jul 18, 1:03 PM MSTFlash Flood Warning Considerable damage threatFGZNavajo3 hr
Jul 18, 1:08 PM MSTSpecial Weather StatementFGZ37 min
Jul 18, 1:34 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Jul 18, 2:12 PM MSTSevere Thunderstorm WarningFGZGila, Navajo33 min
Jul 18, 2:18 PM MSTSevere Thunderstorm WarningFGZGila42 min
Jul 18, 2:31 PM MSTAreal Flood AdvisoryFGZCoconino100 min
Jul 18, 2:33 PM MSTSevere Thunderstorm WarningFGZNavajo42 min
Jul 18, 2:53 PM MSTFlash Flood Warning Considerable damage threatFGZGila, Navajo102 min
Jul 18, 3:02 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino108 min
Jul 18, 3:47 PM MSTSevere Thunderstorm WarningFGZGila43 min
Jul 18, 3:54 PM MSTSpecial Weather StatementFGZ51 min
Jul 18, 4:10 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai51 min
Jul 18, 4:32 PM MSTFlash Flood Warning Considerable damage threatFGZNavajo4 hr
Jul 18, 4:59 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai46 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.